×

zbMATH — the first resource for mathematics

Complex analytic dynamics on the Riemann sphere. (English) Zbl 0558.58017
There has been a great revival of interest in the dynamics of complex analytic functions. This revival has been spurred on by the alluring computer graphics of Mandelbrot and the important recent results of Douady and Hubbard, Sullivan, Thurston, and many others. This survey of both the classical and modern work in this area will serve to heighten interest in this rapidly expanding field.
The subject of complex dynamics blossomed in the early twentieth century under the influence of such mathematicians as Fatou and Julia. This area, however, lay completely dormant until just recently, with the notable exceptions of the Siegel linearization theorem in the 1940’s and the work of I. N. Baker.
This survey article is a good introduction to much of the classical literature in the field, as well as to the modern contributions. The author begins with a rapid review of the properties of the Julia set, the subset of the Riemann sphere which carries the interesting dynamics of the system. Many of the easier proofs are included. Also, there are many of the now standard but still alluring computer pictures of specific Julia sets.
Other classical topics include a discussion of the local dynamics near a neutral periodic point. Both the rationally indifferent and the Siegel disk case are described.
Modern topics include the important Sullivan No Wandering Domain Theorem and the work of Manẽ, Sad, and Sullivan on structural stability. Douady and Hubbard’s results concerning the dynamics of quadratic polynomials and the structure of the Mandelbrot set are also described. Finally, the author includes a long description of the applications of the Measurable Riemann Mapping Theorem in complex dynamics.
Since many of the classical papers in this subject are relatively inaccessible, and since many of the modern papers have not yet appeared, this survey is a most welcome and timely addition to the literature.
Reviewer: R.Devaney

MSC:
37C75 Stability theory for smooth dynamical systems
30D05 Functional equations in the complex plane, iteration and composition of analytic functions of one complex variable
30D35 Value distribution of meromorphic functions of one complex variable, Nevanlinna theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Lars V. Ahlfors, Complex analysis, 3rd ed., McGraw-Hill Book Co., New York, 1978. An introduction to the theory of analytic functions of one complex variable; International Series in Pure and Applied Mathematics. · Zbl 0395.30001
[2] Lars V. Ahlfors, Conformal invariants: topics in geometric function theory, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. · Zbl 0272.30012
[3] Lars V. Ahlfors, Lectures on quasiconformal mappings, Manuscript prepared with the assistance of Clifford J. Earle, Jr. Van Nostrand Mathematical Studies, No. 10, D. Van Nostrand Co., Inc., Toronto, Ont.-New York-London, 1966. · Zbl 0138.06002
[4] William Abikoff, The real analytic theory of Teichmüller space, Lecture Notes in Mathematics, vol. 820, Springer, Berlin, 1980. · Zbl 0452.32015
[5] William Abikoff, The uniformization theorem, Amer. Math. Monthly 88 (1981), no. 8, 574 – 592. · Zbl 0482.30034 · doi:10.2307/2320507 · doi.org
[6] V. Arnold, Small denominators. I: On the mappings of the circumference onto itself, Amer. Math. Soc. Transl. (2) 46 (1965), 213-284. · Zbl 0152.41905
[7] Hans Brolin, Invariant sets under iteration of rational functions, Ark. Mat. 6 (1965), 103 – 144 (1965). · Zbl 0127.03401 · doi:10.1007/BF02591353 · doi.org
[8] I. N. Baker, Some entire functions with fixpoints of every order, J. Austral. Math. Soc. 1 (1959/1961), 203 – 209. Irvine Noel Baker, The existence of fixpoints of entire functions, Math. Z. 73 (1960), 280 – 284. · Zbl 0129.29102 · doi:10.1007/BF01159720 · doi.org
[9] Irvine Noel Baker, Multiply connected domains of normality in iteration theory, Math. Z. 81 (1963), 206 – 214. · Zbl 0107.06203 · doi:10.1007/BF01111543 · doi.org
[10] I. N. Baker, Fixpoints of polynomials and rational functions, J. London Math. Soc. 39 (1964), 615 – 622. · Zbl 0138.05503 · doi:10.1112/jlms/s1-39.1.615 · doi.org
[11] I. N. Baker, Sets of non-normality in iteration theory, J. London Math. Soc. 40 (1965), 499 – 502. · Zbl 0136.37804 · doi:10.1112/jlms/s1-40.1.499 · doi.org
[12] I. N. Baker, The distribution of fixpoints of entire functions, Proc. London Math. Soc. (3) 16 (1966), 493 – 506. · Zbl 0168.04101 · doi:10.1112/plms/s3-16.1.493 · doi.org
[13] I. N. Baker, Repulsive fixpoints of entire functions, Math. Z. 104 (1968), 252 – 256. · Zbl 0172.09502 · doi:10.1007/BF01110294 · doi.org
[14] I. N. Baker, Limit functions and sets of non-normality in iteration theory, Ann. Acad. Sci. Fenn. Ser. A I No. 467 (1970), 11. · Zbl 0197.05302
[15] I. N. Baker, Completely invariant domains of entire functions, Mathematical Essays Dedicated to A. J. Macintyre, Ohio Univ. Press, Athens, Ohio, 1970, pp. 33 – 35. · Zbl 0208.34004
[16] I. N. Baker, The domains of normality of an entire function, Ann. Acad. Sci. Fenn. Ser. A I Math. 1 (1975), no. 2, 277 – 283. · Zbl 0329.30019
[17] I. N. Baker, An entire function which has wandering domains, J. Austral. Math. Soc. Ser. A 22 (1976), no. 2, 173 – 176. · Zbl 0335.30001
[18] I. N. Baker, The iteration of polynomials and transcendental entire functions, J. Austral. Math. Soc. Ser. A 30 (1980/81), no. 4, 483 – 495. · Zbl 0474.30023
[19] M. Barnsley, J. Geronimo and A. Harrington, Some treelike Julia sets and Pade approximants (preprint). · Zbl 0532.41023
[20] M. F. Barnsley, J. S. Geronimo, and A. N. Harrington, Infinite-dimensional Jacobi matrices associated with Julia sets, Proc. Amer. Math. Soc. 88 (1983), no. 4, 625 – 630. · Zbl 0535.30025
[21] M. F. Barnsley, J. S. Geronimo, and A. N. Harrington, Geometry, electrostatic measure and orthogonal polynomials on Julia sets for polynomials, Ergodic Theory Dynam. Systems 3 (1983), no. 4, 509 – 520. · Zbl 0566.41033 · doi:10.1017/S0143385700002108 · doi.org
[22] M. F. Barnsley, J. S. Geronimo, and A. N. Harrington, Orthogonal polynomials associated with invariant measures on Julia sets, Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 2, 381 – 384. · Zbl 0509.30023
[23] M. F. Barnsley, J. S. Geronimo, and A. N. Harrington, On the invariant sets of a family of quadratic maps, Comm. Math. Phys. 88 (1983), no. 4, 479 – 501. · Zbl 0535.30024
[24] M. F. Barnsley, J. S. Geronimo, and A. N. Harrington, Geometrical and electrical properties of some Julia sets, Classical quantum models and arithmetic problems, Lecture Notes in Pure and Appl. Math., vol. 92, Dekker, New York, 1984, pp. 1 – 68. · Zbl 0548.30021
[25] M. F. Barnsley and A. N. Harrington, Moments of balanced measures on Julia sets, Trans. Amer. Math. Soc. 284 (1984), no. 1, 271 – 280. · Zbl 0512.30014
[26] I. N. Baker and L. S. O. Liverpool, The value distribution of entire functions of order at most one, Acta Sci. Math. (Szeged) 41 (1979), no. 1-2, 3 – 14. · Zbl 0417.30020
[27] Boettcher, Bull. Kasan Math. Soc. 14 (1905), 176.
[28] R. B. Burckel, Iterating analytic self-maps of discs, Amer. Math. Monthly 88 (1981), no. 6, 396 – 407. · Zbl 0466.30001 · doi:10.2307/2321822 · doi.org
[29] Hubert Cremer, Zum Zentrumproblem, Math. Ann. 98 (1928), no. 1, 151 – 163 (German). · JFM 53.0303.04 · doi:10.1007/BF01451586 · doi.org
[30] César Camacho, On the local structure of conformal mappings and holomorphic vector fields in \?², Journées Singulières de Dijon (Univ. Dijon, Dijon, 1978) Astérisque, vol. 59, Soc. Math. France, Paris, 1978, pp. 3, 83 – 94. · Zbl 0415.30015
[31] C. Carathéodory, Theory of functions, Vols. 1, 2, Chelsea, New York, 1960. · JFM 54.0359.01
[32] Pierre Collet and Jean-Pierre Eckmann, Iterated maps on the interval as dynamical systems, Progress in Physics, vol. 1, Birkhäuser, Boston, Mass., 1980. · Zbl 0458.58002
[33] Shui Nee Chow and Jack K. Hale, Methods of bifurcation theory, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 251, Springer-Verlag, New York-Berlin, 1982. · Zbl 0487.47039
[34] J. Curry, L. Garnett and D. Sullivan, On the iteration of a rational function computer experiments with Newton’s method, Comm. Math. Phys. 91 (1983), 267-277. · Zbl 0524.65032
[35] Harvey Cohn, Conformal mapping on Riemann surfaces, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1967. · Zbl 0175.08202
[36] P. Collet, Local C\infty conjugacy on the Julia set for some holomorphic perturbations of z \rightarrow z2, Preprint No. 18, Inst. Math. and Appl. Minneapolis, Minn., 1983.
[37] Adrien Douady, Systèmes dynamiques holomorphes, Bourbaki seminar, Vol. 1982/83, Astérisque, vol. 105, Soc. Math. France, Paris, 1983, pp. 39 – 63 (French). · Zbl 0532.30019
[38] Robert L. Devaney, Structural instability of \?\?\?(\?), Proc. Amer. Math. Soc. 94 (1985), no. 3, 545 – 548. · Zbl 0575.58027
[39] Adrien Douady and John Hamal Hubbard, Itération des polynômes quadratiques complexes, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 3, 123 – 126 (French, with English summary). · Zbl 0483.30014
[40] Robert L. Devaney and Michał Krych, Dynamics of \?\?\?(\?), Ergodic Theory Dynam. Systems 4 (1984), no. 1, 35 – 52. · Zbl 0567.58025 · doi:10.1017/S014338570000225X · doi.org
[41] R. de la Llave, A simple proof of Siegel’s center theorem, Preprint No. 2, Inst. Math. and Appl., Minneapolis, Minn., 1983.
[42] P. Fatou, Sur les équations fonctionnelles, Bull. Soc. Math. France 47 (1919), 161 – 271 (French). · JFM 47.0921.02
[43] P. Fatou, Sur les équations fonctionnelles, Bull. Soc. Math. France 48 (1920), 33 – 94 (French).
[44] P. Fatou, Sur les équations fonctionnelles, Bull. Soc. Math. France 48 (1920), 208 – 314 (French).
[45] P. Fatou, Sur l’itération des fonctions transcendantes entières, Acta Math. 47 (1926), 337-370. · JFM 52.0309.01
[46] Hershel M. Farkas and Irwin Kra, Riemann surfaces, Graduate Texts in Mathematics, vol. 71, Springer-Verlag, New York-Berlin, 1980. · Zbl 0764.30001
[47] John Guckenheimer, Endomorphisms of the Riemann sphere, Global Analysis (Proc. Sympos. Pure Math. Vol, XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 95 – 123.
[48] M. Herman, Exemples de fractions rationeles ayant une orbite dense sur la sphere Riemann (preprint).
[49] M. Herman, Lecture notes on an easy proof of Siege’s theorem. See also Appendice VII of [HI].
[50] E. Hille, Analytic function theory, Vols. 1, 2, Chelsea, New York, 1973. · Zbl 0273.30002
[51] G. Julia, Memoire sur l’iteration des fonctions rationnelles, J. Math. 8 (1918), 47-245. See also Oeuvres de Gaston Julia, Gauthier-Villars, Vol. I, Paris, 121-319.
[52] M. V. Jakobson, The structure of polynomial mappings on a special set, Mat. Sb. (N.S.) 77 (119) (1968), 105 – 124 (Russian).
[53] M. V. Jakobson, On the question of classification of polynomial endomorphisms of the plane, Mat. Sb. (N.S.) 80 (122) (1969), 365 – 387 (Russian).
[54] S. Lattès, Sur l’itérartion des substitutions rationnelles et les fonctions de Poincaré, R. Acad. Sci. Paris 166 (1918), 26-28. · JFM 46.0522.01
[55] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, 2nd ed., Springer-Verlag, New York-Heidelberg, 1973. Translated from the German by K. W. Lucas; Die Grundlehren der mathematischen Wissenschaften, Band 126. · Zbl 0267.30016
[56] Benoit B. Mandelbrot, The fractal geometry of nature, W. H. Freeman and Co., San Francisco, Calif., 1982. Schriftenreihe für den Referenten. [Series for the Referee]. · Zbl 0504.28001
[57] Mandelbrot, Fractal aspects of the iteration of z \rightarrow \lambda z (l-z) and z, Ann. New York Acad. Sci. 357 (1980), 249-259. · Zbl 0478.58017
[58] N. S. Manton and M. Nauenberg, Universal scaling behaviour for iterated maps in the complex plane, Comm. Math. Phys. 89 (1983), no. 4, 555 – 570. · Zbl 0523.30018
[59] Michał Misiurewicz, On iterates of \?^\?, Ergodic Theory Dynamical Systems 1 (1981), no. 1, 103 – 106. · Zbl 0466.30019
[60] P. Montel, Leçons sur les familles normales, Gauthier-Villars, Paris, 1927. · JFM 53.0303.02
[61] R. Moeckel, Rotations of the closures of some simply connected domains, Univ. of Minnesota Math. Report 83-121. · Zbl 0541.30012
[62] R. Mañé, P. Sad and D. Sullivan, On the dynamics of rational maps (preprint). · Zbl 0524.58025
[63] P. J. Myrberg, Inversion der Iteration für rationale Funktionen, Ann. Acad. Sci. Fenn. Ser. A I No. 292 (1960), 14 (German). · Zbl 0095.31603
[64] P. Myrberg, Sur l’iteration des polynomes reels quadratiques, J. Math. Pures Appl. (9) 41 (1962), 339-351.
[65] P. J. Myrberg, Iteration der Binome beliebigen Grades, Ann. Acad. Sci. Fenn. Ser. A I No. 348 (1964), 14. · Zbl 0119.06203
[66] M. S. Narasimhan, R. R. Simha, Raghavan Narasimhan, and C. S. Seshadri, Riemann surfaces, Mathematical Pamphlets, vol. 1, Tata Institute of Fundamental Research, Bombay, 1963.
[67] M. Newman, Elements of the topology of plane sets, Cambridge Univ. Press, 1939. · Zbl 0021.06704
[68] Ivan Niven, Irrational numbers, The Carus Mathematical Monographs, No. 11, The Mathematical Association of America. Distributed by John Wiley and Sons, Inc., New York, N.Y., 1956. · Zbl 0070.27101
[69] David Ruelle, Repellers for real analytic maps, Ergodic Theory Dynamical Systems 2 (1982), no. 1, 99 – 107. · Zbl 0506.58024
[70] M. Rees, Ergodic rational maps with dense critical point forward orbit, Univ. of Minnesota Math. Report 82-140. · Zbl 0553.58008
[71] M. Rees, Positive measure sets of ergodic rational maps, Univ. of Minnesota Math. Report 82-169. · Zbl 0611.58038
[72] J. F. Ritt, On the iteration of rational functions, Trans. Amer. Math. Soc. 21 (1920), no. 3, 348 – 356. · JFM 47.0312.01
[73] P. Rosenbloom, L’iteration des fonctions entieres, R. Acad. Sci. Paris 9 (1948), 382-383. · Zbl 0030.25104
[74] Helmut Rüssmann, Kleine Nenner. II. Bemerkungen zur Newtonschen Methode, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II (1972), 1 – 10 (German). · Zbl 0255.30003
[75] D. Sullivan, Quasiconformal homeomorphisms and dynamics. I (preprint). · Zbl 0698.58030
[76] D. Sullivan, Quasiconformal homeomorphisms and dynamics. III: Topological conjugacy classes of analytic endomorphisms (preprint).
[77] D. Sullivan, Seminar on conformal and hyperbolic geometry, IHES Seminar notes, March 1982.
[78] Dennis Sullivan, Conformal dynamical systems, Geometric dynamics (Rio de Janeiro, 1981) Lecture Notes in Math., vol. 1007, Springer, Berlin, 1983, pp. 725 – 752. · doi:10.1007/BFb0061443 · doi.org
[79] Carl Ludwig Siegel, Iteration of analytic functions, Ann. of Math. (2) 43 (1942), 607 – 612. · Zbl 0061.14904 · doi:10.2307/1968952 · doi.org
[80] Carl Ludwig Siegel and Jürgen K. Moser, Lectures on celestial mechanics, Springer-Verlag, New York-Heidelberg, 1971. Translation by Charles I. Kalme; Die Grundlehren der mathematischen Wissenschaften, Band 187. · Zbl 0817.70001
[81] Dennis P. Sullivan and William P. Thurston, Extending holomorphic motions, Acta Math. 157 (1986), no. 3-4, 243 – 257. · Zbl 0619.30026 · doi:10.1007/BF02392594 · doi.org
[82] W. Thurston, Lecture notes from seminar at Princeton University.
[83] W. Thurston, Lecture notes, CBMS Conf. Univ. of Minnesota, Duluth, Minn.
[84] Hans Töpfer, Über die Iteration der ganzen transzendenten Funktionen, insbesondere von sin\? und cos\?, Math. Ann. 117 (1939), 65 – 84 (German). · Zbl 0021.41602 · doi:10.1007/BF01450008 · doi.org
[85] Michael Widom, Renormalization group analysis of quasiperiodicity in analytic maps, Comm. Math. Phys. 92 (1983), no. 1, 121 – 136. · Zbl 0535.58037
[86] M. Widom, D. Bensimon, L. Kadinoff and S. Shenker, Strange objects in the complex plane (preprint). · Zbl 0594.58031
[87] Eduard Zehnder, A simple proof of a generalization of a theorem by C. L. Siegel, Geometry and topology (Proc. III Latin Amer. School of Math., Inst. Mat. Pura Aplicada CNPq, Rio de Janeiro, 1976) Springer, Berlin, 1977, pp. 855 – 866. Lecture Notes in Math., Vol. 597.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.